Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 245, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 16, 2009, 11:39 AM CDT for 4 counties in Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2009, 11:39 AM CDT (16:39 UTC)
- Expired
- Jun 16, 2009, 12:20 PM CDT
- In force
- 41 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Dyer County, TN, Gibson County, TN, Lake County, TN, Obion County, TN
The radar
The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 10:40 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 10:28 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 16, 10:28 AM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1028 AM CDT TUE JUN 16 2009 .UPDATE... UPDATED TO RAISE THE POPS CONSIDERABLY ACROSS ABOUT THE NORTHERN ONE-THIRD OF THE MID-SOUTH...FROM PORTIONS OF NORTHEAST AR...ACROSS THE MO BOOTHEEL...INTO PORTIONS OF WEST TN. SATELLITE SHOWS WARMING TOPS (WEAKENING) WITH THUNDERSTORM COMPLEXES OVER SOUTHERN MO. HOWEVER...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE ALREADY PUSHING INTO NORTHEAST AR. A PUSH OF COOLER AIR AND AN ASSOCIATED OUTFLOW BOUNDARY IS ALSO MOVING INTO NORTHEAST AR. THINK SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD INTO NORTHEAST AR...THE MO BOOTHEEL...AND MUCH OF WEST TN DURING THE DAY. THE ATMOSPHERE IS FORECAST TO BECOME INCREASINGLY UNSTABLE LEADING TO A RESTRENGTHENING OF THE STORMS. LIFTED INDICES WILL DECREASE TO AROUND MINUS 8 WITH SURFACE BASED CAPES BETWEEN 3000 AND 5000 J/KG. VERY MOIST AIR CONTINUES TO FLOW INTO THE REGION WITH SURFACE DEWPOINTS IN THE LOWER AND MID 70S. THINK DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTING ARE ALL POSSIBLE. TO THE SOUTH FROM PORTIONS OF EAST-CENTRAL AR INTO MUCH OF NORTH MS...UPPER LEVEL RIDGING WILL BE STRONGER HELPING TO SUPPRESS MUCH OF THE CONVECTION. TEMPERATURES IN THIS REGION WILL CLIMB INTO THE LOWER AND MID 90S WITH HEAT INDICES REACHING AROUND 100 DEGREES IN SOME SPOTS. JCL && .PREV DISCUSSION... /ISSUED 630 AM CDT TUE JUN 16 2009/ DISCUSSION...09Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY BOUNDARY FROM NORTH/CENTRAL ALABAMA BACK THROUGH NORTH MISSISSIPPI...WEST TENNESSEE AND EAST ARKANSAS. INFRARED SATELLITE/REGIONAL RADAR TRENDS SHOW A MESOSCALE CONVECTIVE SYSTEM OVER PORTIONS OF EAST KANSAS INTO WEST CENTRAL MISSOURI NEAR KANSAS CITY. TEMPERATURES THIS MORNING ACROSS THE MID SOUTH RANGE FROM THE LOWER TO MIDDLE 60S ALONG THE TENNESSEE RIVER AND UPPER 60S TO LOWER 70S ACROSS THE MISSISSIPPI RIVER DELTA. MAIN CONCERN IN THIS MORNING/S FORECAST PACKAGE IS SEVERE THUNDERSTORM POTENTIAL ANTICIPATED LATER TODAY. SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...A MESOSCALE CONVECTIVE SYSTEM WHICH DEVELOPED OVER KANSAS YESTERDAY EVENING BRIEFLY WEAKENED AS IT MOVED INTO EASTERN MISSOURI DURING THE EARLY MORNING HOURS. HOWEVER...THIS MCS HAS REDEVELOPED ACROSS EASTERN KANSAS OVER THE PAST HOUR OR TWO AND HAS BEEN SHOWING SOME PROPAGATION TO THE EAST SOUTHEAST. BOTH THE NAM/GFS SHORT TERM MODELS INDICATE A SUBTLE SHORTWAVE TROUGH MOVING ACROSS THE MID SOUTH THIS AFTERNOON AND INTERACTING WITH A VERY WARM AND MOIST UNSTABLE ATMOSPHERE ACROSS THE FORECAST AREA THIS AFTERNOON. LEANED TOWARD THE NAM SOLUTION FOR TODAY BASED ON THE OVERNIGHT CONVECTIVE TRENDS. STEEP 700-500 MB LAYER MID LEVEL LAPSE RATES AT OR ABOVE 7 C/KM...SURFACE BASED CAPE VALUES AT OR ABOVE 3000 J/KG...AND LI/S AROUND -9 INTERACTING WITH THE MID LEVEL SHORTWAVE TROUGH/MCS ACTIVITY SUPPORT THE POTENTIAL FOR SEVERE THUNDERSTORMS MAINLY ALONG AND NORTH OF A LINE FROM MARKED TREE ARKANSAS TO JACKSON AND SAVANNAH TENNESSEE FROM LATE MORNING INTO THE EARLY EVENING HOURS. THE MAIN SEVERE WEATHER THREATS WITH ANY THUNDERSTORMS THAT BECOME SEVERE ARE DAMAGING WINDS AND LARGE HAIL. FURTHER SOUTH...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE MINIMAL AT BEST AS A BUILDING UPPER LEVEL RIDGE SUPPRESSES ANY CONVECTION FROM DEVELOPING. SHORT TERM MODELS INDICATE UPPER LEVEL RIDGING WILL FINALLY BEGIN TO STRENGTHEN ACROSS THE MID SOUTH WEDNESDAY WITH SHOWER/THUNDERSTORM ACTIVITY CONFINED TO NORTHEAST SECTIONS OF THE FORECAST AREA WEDNESDAY. AS THE SURFACE AND UPPER LEVEL RIDGING STRENGTHEN...VERY HOT TEMPERATURES IN THE MID 90S ARE EXPECTED WITH HEAT INDICIES APPROACHING 100 DEGREES ACROSS PORTIONS OF THE AREA WEDNESDAY AND THURSDAY AFTERNOON. LONG RANGE...(FRIDAY THROUGH MONDAY)...00Z ECMWF/GFS LONG RANGE MODELS STILL IN AGREEMENT WITH BRINGING ANOTHER COLD FRONT THROUGH THE LOWER MISSISSIPPI VALLEY FRIDAY NIGHT INTO SATURDAY AND CONTINUED CHANCE POPS DURING THIS TIME FRAME. SURFACE AND UPPER LEVEL RIDGING WILL THEN BUILD BACK IN FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK. CJC && .AVIATION... 12Z TAF CYCLE VFR CONDITIONS PREVAILED AT ALL TAF SITES AT 11Z. TUP MAY EXPERIENCE MVFR VSBYS THRU 14Z DUE TO PATCHY FOG. A STATIONARY FRONT FROM SOUTHERN MISSOURI INTO WESTERN TENNESSEE WILL ONCE AGAIN BE THE MAIN TRIGGER FOR CONVECTION LATER TODAY. JBR AND MKL WILL HAVE THE HIGHEST PROBABILITY FOR THUNDERSTORMS THRU 17/02Z. OKULSKI && .PRELIMINARY POINT TEMPS/POPS... MEM 93 75 95 76 / 30 10 10 10 MKL 90 71 93 71 / 50 10 10 10 JBR 89 73 95 72 / 70 10 10 10 TUP 93 70 95 71 / 10 10 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jun 16, 11:04 AM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1104 AM CDT TUE JUN 16 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171100- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION- WEAKLEY-YALOBUSHA- 1100 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING FROM PORTIONS OF NORTHEAST ARKANSAS...ACROSS THE MISSOURI BOOTHEEL...INTO MUCH OF WEST TENNESSEE. THE AREA AFFECTED IS GENERALLY ALONG AND NORTH OF A LINE FROM HARRISBURG ARKANSAS TO COVINGTON TENNESSEE TO DECATURVILLE TENNESSEE. THE BEST TIME FOR SEVERE WEATHER WILL BE FROM NOW UNTIL 7 PM. DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED THIS AFTERNOON FOR MUCH OF THE SLIGHT RISK AREA. JCL
In the hours before
Special weather statement, Jun 16, 10:32 AM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1032 AM CDT TUE JUN 16 2009 ARZ009-MOZ113-161600- CLAY AR-DUNKLIN MO- 1032 AM CDT TUE JUN 16 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 10 MILES NORTHWEST OF MCDOUGAL AT 1032 AM CDT...MOVING EAST AT 40 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING...MALDEN...PIGGOTT AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1100 AM CDT.
Special weather statement, Jun 16, 11:00 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1100 AM CDT TUE JUN 16 2009 ARZ009-MOZ113-115-TNZ001-161630- CLAY AR-DUNKLIN MO-PEMISCOT MO-LAKE TN- 1100 AM CDT TUE JUN 16 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHEASTERN CLAY COUNTY IN EASTERN ARKANSAS... WEST CENTRAL LAKE COUNTY IN NORTHWEST TENNESSEE... SOUTHERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... PEMISCOT COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES SOUTH OF WARDELL AT 1101 AM CDT... MOVING EAST AT 35 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY...DUNKLIN...LAKE AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR CARUTHERSVILLE...HAYTI...KENNETT...SENATH AND STEELE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1130 AM CDT. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Special weather statement, Jun 16, 11:22 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1122 AM CDT TUE JUN 16 2009 MOZ115-TNZ001-002-019-161700- PEMISCOT MO-LAKE TN-OBION TN-DYER TN- 1122 AM CDT TUE JUN 16 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN DYER COUNTY IN NORTHWEST TENNESSEE... LAKE COUNTY IN NORTHWEST TENNESSEE... OBION COUNTY IN NORTHWEST TENNESSEE... EAST CENTRAL PEMISCOT COUNTY IN SOUTHEAST MISSOURI... PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 14 MILES NORTHWEST OF TIPTONVILLE TO 24 MILES WEST OF COTTONWOOD GROVE AT 1122 AM CDT...MOVING EAST AT 50 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN DYER...LAKE...OBION AND PEMISCOT COUNTIES...INCLUDING LOCATIONS NEAR DYERSBURG...REELFOOT LAKE STATE PARK AND UNION CITY... SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL NOON CDT. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES REELFOOT LAKE. .A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Jun 16, 11:34 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1134 AM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 1 S CAMPBELL 36.48N 90.07W
06/16/2009 DUNKLIN MO LAW ENFORCEMENT
ONE TELEPHONE POLE KNOCKED DOWN AND DOORS OFF A STORAGE
SHED WERE RIPPED OFF.
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:24 PM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Itawamba, Prentiss, Tippah, Tishomingo | 86 min |
| Jun 15, 7:25 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Lee, Prentiss, Tippah, Tishomingo, Union | 48 min |
| Jun 16, 11:57 AM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Obion, Weakley | 48 min |
| Jun 16, 12:29 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henry, Weakley | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.